What are opioids?
Opioids, sometimes called narcotics, are a type of drug. They include strong prescription pain relievers, such as oxycodone, hydrocodone, fentanyl, and tramadol. The illegal drug heroin is also an opioid.
A health care provider may give you a prescription opioid to reduce pain after you have had a major injury or surgery. You may get them if you have severe pain from health conditions like cancer. Some health care providers prescribe them for chronic pain.
Prescription opioids used for pain relief are generally safe when taken for a short time and as prescribed by your health care provider. However, people who take opioids are at risk for opioid dependence and addiction, as well as an overdose. These risks increase when opioids are misused. Misuse means you are not taking the medicines according to your provider's instructions, you are using them to get high, or you are taking someone else's opioids.
What is an opioid overdose?
Opioids affect the part of the brain that regulates breathing. When people take high doses of opioids, it can lead to an overdose, with the slowing or stopping of breathing and sometimes death.
What causes an opioid overdose?
An opioid overdose can happen for a variety of reasons, including if you
- Take an opioid to get high
- Take an extra dose of a prescription opioid or take it too often (either accidentally or on purpose)
- Mix an opioid with other medicines, illegal drugs, or alcohol. An overdose can be fatal when mixing an opioid and certain anxiety treatment medicines, such as Xanax or Valium.
- Take an opioid medicine that was prescribed for someone else. Children are especially at risk of an accidental overdose if they take medicine not intended for them.
There is also a risk of overdose if you are getting medication-assisted treatment (MAT). MAT is a treatment for opioid abuse and addiction. Many of the medicines used for MAT are controlled substances that can be misused.
Who is at risk for an opioid overdose?
Anyone who takes an opioid can be at risk of an overdose, but you are at higher risk if you
- Take illegal opioids
- Take more opioid medicine than you are prescribed
- Combine opioids with other medicines and/or alcohol
- Have certain medical conditions, such as sleep apnea, or reduced kidney or liver function
- Are over 65 years old
What are the signs of an opioid overdose?
The signs of an opioid overdose include
- The person's face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
What should I do if I think that someone is having an opioid overdose?
If you think someone is having an opioid overdose,
- Call 9-1-1 immediately
- Administer naloxone, if it is available. Naloxone is a safe medication that can quickly stop an opioid overdose. It can be injected into the muscle or sprayed into the nose to rapidly block the effects of the opioid on the body.
- Try to keep the person awake and breathing
- Lay the person on their side to prevent choking
- Stay with the person until emergency workers arrive
Can an opioid overdose be prevented?
There are steps you can take to help prevent an overdose:
- Take your medicine exactly as prescribed by your health care provider. Do not take more medicine at once or take medicine more often than you are supposed to.
- Never mix pain medicines with alcohol, sleeping pills, or illegal substances
- Store medicine safely where children or pets can't reach it. Consider using a medicine lockbox. Besides keeping children safe, it also prevents someone who lives with you or visits your house from stealing your medicines.
- Dispose of unused medicine promptly
If you take an opioid, it is also important to teach your family and friends how to respond to an overdose. If you are at high risk for an overdose, ask your health care provider about whether you need a prescription for naloxone.
Treatments and Therapies
- Having Naloxone on Hand Can Save a Life During an Opioid Overdose (Food and Drug Administration)
- Opioid Overdose Reversal with Naloxone (Narcan, Evzio) (National Institute on Drug Abuse)
- Recovering from Opioid Overdose: Resources for Overdose Survivors and Family Members (Substance Abuse and Mental Health Services Administration) - PDF
- Opioid addiction: MedlinePlus Genetics (National Library of Medicine)
Statistics and Research
- FastStats: Drug Overdoses (National Center for Health Statistics)
- Fentanyl and Other Synthetic Opioids Drug Overdose Deaths (National Institute on Drug Abuse)
- Information Sheet on Opioid Overdose (World Health Organization) Also in Spanish
- Overdose Deaths Involving Opioids, Cocaine, and Psychostimulants -- United States, 2015-2016 (Centers for Disease Control and Prevention)
- ClinicalTrials.gov: Opioid Overdose (National Institutes of Health)
Journal Articles References and abstracts from MEDLINE/PubMed (National Library of Medicine)
- Article: State-Level Economic Costs of Opioid Use Disorder and Fatal Opioid Overdose...
- Article: Projected Estimates of Opioid Mortality After Community-Level Interventions.
- Article: Systematic Evaluation of State Policy Interventions Targeting the US Opioid Epidemic,...
- Opioid Overdose -- see more articles
- Commonly Used Opioid Terms (Centers for Disease Control and Prevention)
- CDC Vital Signs: Prescription Painkiller Overdoses (Opioids): A Growing Epidemic, Especially Among Women (Centers for Disease Control and Prevention)
- Preventing an Opioid Overdose (Centers for Disease Control and Prevention) - PDF
The information on this site should not be used as a substitute for professional medical care or advice. Contact a health care provider if you have questions about your health.